When staff members at a Wellesley, Mass., school went to the nurse last Friday, they expected to be injected with a vaccine for theH1N1 flu. What they received instead was a shot of insulin resulting in a bout with low blood sugar.
While the staffers seem to be suffering no long-term damage from mistakenly receiving the insulin injections, investigations are ongoing to determine what caused the medical error. Indications thus far have been that a school nurse was responsible. The nurse has been temporarily relieved of duty.
While ABC News contacted people at the departments of health for the town of Wellesley and the Commonwealth of Massachusetts, as well as the Wellesley School District, it remains unclear how the flu vaccine, which can be distributed in pre-filled syringes or vials, was mistaken for insulin, which is drawn from a vial because each dose needs to be calibrated when it is given.
Such errors have happened before. This past fall, a number of people in the neighboring town of Needham received a seasonal flu vaccine in place of the H1N1 vaccines they were supposed to receive. And in 2007, a teacher in the nearby town of Attleboro also received an injection of insulin instead of the intended flu shot.
"Mistakes can always be made," said Lisa Lowery, a registered nurse and immunizations program manager for the Visiting Nurse Service in Indianapolis. While she is reluctant to blame the nurse, she said other steps can be taken to avoid such a problem.
The benefit of having a nurse specifically performing a vaccination clinic, according to Lowery, is that it allows the nurse to be more focused. "You're in a habit of doing what you're doing. You're doing one vaccine and only one vaccine," she said.
"In practices, you're taught to take the bottle to another nurse and have her double-check what you're about to give," she said -- a situation that isn't possible when a school nurse alone is administering vaccine.
"That nurse is not used to injecting vaccines as a school nurse," said Lowery. "It would have been her habit to pick up insulin. Having someone to back them up and check them out would have prevented some more errors. If you're holding a vaccination clinic, use someone who's used to doing that."
Kay Renny, a registered nurse and manager of community programs for the Visiting Nurse Association of Southeast Michigan in Detroit said other steps are typically taken to avoid such a problem.
She said when her nurses are giving out both seasonal and swine flu vaccines, they do so in two separate lines with two separate forms, which do not look alike, so that nurses -- who are only administering one shot -- will notice. "This is the first year where we're administering two flu vaccines at the same time," she said, explaining it presented a new challenge.
When a mistake happens, "It doesn't hurt them, but it doesn't help them. What they want is what they're there for," said Renny. "You try to put steps in place to avoid that happening."
She noted that the vials for insulin and flu vaccine are similar but the syringes are different, with those for insulin being smaller. "Whenever administering any kind of medication, you have to double check when you have multiple kinds of medication in front of you. You really need to double check your double check."
While no one seems to be suffering long-term consequences from the medical error, adverse events are always possible with insulin being needlessly injected, since it drops the blood-sugar levels.
"It's basically going to make them hypoglycemic," said Dr. Sue Kirkman, senior vice president for medical affairs for the American Diabetes Association. "That might cause anything from just feeling shaky and jittery and hungry all the way down to making it difficult to think."
Kirkman explained that a person can become unconscious if their blood-sugar drops too low, but noted that this type of error could be corrected by certain injections or "you can have the person eat carbohydrates to bring the blood sugar back up," depending on the severity.
It remains unclear what, if any, impact this incident will have on public demand for flu vaccine.
Both nurses seemed to think, however, that the incident, while unfortunate, would likely improve safety in people still getting vaccinated without reducing the number of people willing to get the shot.
"When you have stories out there, then people are going to be asking the person administering -- the nurse -- what are you giving me?" said Renny. "What I think it does is help the administrator administer the right vaccine, because it's forefront in their mind."
"I do think people who are actively going to seek a shot are going to be proactive about asking the nurse, which is a good thing," said Lowery. At the same time, she said, "We still need to encourage the public to get both their H1N1 vaccination," noting that it remains unclear if H1N1 will return and the traditional peak of seasonal flu has not yet arrived.
"Don't let an incident as isolated as this affect your choice," she said. "Make sure you get vaccinated and prepare for the flu season."
More Answers Needed
One complicating issue that has not been resolved yet is how the error was made, given that the H1N1 doses had come in prefilled syringes, while insulin doses are filled at the time from a vial.
Insulin "typically would not be in pre-filled syringes," said Kirkman, adding that "there are some situations where a home health nurse, for example, might pre-fill syringes for someone who's homebound. I think it's just impossible to speculate."
"It does seem odd," said Lowery. "However, having been a school nurse, it involves more than giving out Band-Aids," she said, noting that kids and teachers are coming in for a variety of ailments. "I can see, unfortunately, where it would be very easy to get flustered and confused."
A woman answering the phone for the Wellesley superintendent's office indicated that the investigation is ongoing and no answer could be provided for that particular question yet.